Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 74, NWS Tucson, AZ

August 25, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 25, 2008, 2:43 PM MST for Pima County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2008, 2:43 PM MST (21:43 UTC)
Expired
Aug 25, 2008, 5:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 130 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 2:50 PM MSTFLASH FLOOD5 S Santa Rosa Ranch, AZLAW ENFORCEMENT REPORTED WASHES FLOWING AT MILE POST 6.5 ON INDIAN ROAD 35. ROAD WAS IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1003 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1003 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 252143
FFWTWC
AZC019-260015-
/O.NEW.KTWC.FF.W.0074.080825T2143Z-080826T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
243 PM MST MON AUG 25 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF SELLS...

* UNTIL 515 PM MST

* AT 234 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A LINE OF THUNDERSTORMS ACROSS THE TOHONO OODHAM 
NATION. THIS LINE OF THUNDERSTORMS EXTENDS FROM SANTA ROSA SOUTHWARD 
TO JUST EAST OF SELLS AND TOPAWA. DOPPLER RADAR ESTIMATES INDICATE 
LOCALLY HEAVY RAINFALL OF UP TO 2 INCHES HAVE OCCURRED JUST TO THE 
EAST OF NOLIC. THESE THUNDERSTORMS ARE MOVING NORTHWEST AT 5 TO 10 
MPH. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA 
ROSA...SELLS...SAN LUIS...NOLIC AND SAN LUIS. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ROADS  
ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE 
SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3215 11226 3251 11217 3249 11174 3183 11152
      3173 11189

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 252255
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST MON AUG 25 2008

AZC019-260015-
/O.CON.KTWC.FF.W.0074.000000T0000Z-080826T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
355 PM MST MON AUG 25 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR 
CENTRAL PORTIONS OF THE TOHONO OODHAM NATION...

AT 345 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY SHOWERS WITH ISOLATED THUNDERSTORMS GENERATING HEAVY 
RAINFALL ACROSS CENTRAL PORTIONS OF THE TOHONO OODHAM NATION. 
RAINFALL AMOUNTS IN EXCESS OF 2 INCHES WILL GENERATE FLOODING 
PROBLEMS...ESPECIALLY NORTH OF SELLS ALONG HIGHWAY 86.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...AS WELL AS ROADS AND OTHER DRAINAGE AREAS AND LOW 
LYING SPOTS.

LAT...LON 3215 11226 3251 11217 3249 11174 3183 11152
      3173 11189

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 1:30 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 25, 1:30 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST MON AUG 25 2008

.SYNOPSIS...ABUNDANT MOISTURE ACROSS SOUTHEAST ARIZONA WILL RESULT
IN SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS THIS EVENING AND ONCE
AGAIN TUESDAY. THESE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL. SOME SLIGHT DRYING WILL LEAD TO A GRADUAL REDUCTION IN
THUNDERSTORM ACTIVITY FOR THE SECOND HALF OF THE WEEK. HIGH DAYTIME
TEMPERATURES WILL REMAIN ABOUT 5 DEGREES BELOW NORMAL THROUGH
WEDNESDAY WITH A WARMUP TO NEAR NORMAL VALUES LATER THIS WEEK.

&&

.DISCUSSION...BUSY AFTERNOON UNDERWAY WITH SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS CURRENTLY ACROSS MUCH OF SANTA
CRUZ/PIMA/SE PINAL COUNTIES WITH MORE ISOLATED COVERAGE ACROSS
EASTERN AREAS. ABUNDANT MOISTURE HAS MOVED INTO SOUTHEAST ARIZONA
OVERNIGHT AS A RESULT OF A GULF SURGE FROM TS JULIO WHICH IS NOW IN
THE NORTH/CENTRAL GULF OF CALIFORNIA. THE FLOW BETWEEN THE MID LEVEL
HIGH OVER COLORADO/UTAH AND TS JULIO TO OUR SOUTH WILL RESULT IN
STORM MOTIONS TOWARD THE WEST TO NORTHWEST AT ABOUT 10 MPH INTO THIS
EVENING. THESE SOMEWHAT SLOWER STORM MOTIONS COMBINED WITH THE
INCREASED MOISTURE LEVELS IN PLACE WILL RAISE THE LIKELIHOOD OF
LOCALIZED FLASH FLOODING STARTING THIS AFTERNOON. IN FACT...WE HAVE
ALREADY SEEN LOCAL AREAS IN THE TUCSON AREA WITH JUST UNDER AN INCH
PER HOUR.

THE FORECAST OVER THE NEXT 24 TO 48 HOURS IS QUITE COMPLEX AS WE
HAVE SEVERAL FEATURES TO DEAL WITH. FIRST...TS JULIO IS EXPECTED TO
MOVE NORTH IN THE GULF OF CALIFORNIA AND GRADUALLY WEAKEN PER THE
LATEST NHC FORECAST. WE EXPECT THE LOW LEVEL CENTER TO REMAIN LEFT
BEHIND OVER THE GULF OF CALIFORNIA WITH MID LEVEL ENERGY PUSHING TO
THE NORTHEAST AND GRADUALLY SHEARING TO OUR SOUTH OVER SONORA. IN
ADDITION...AN UPPER LEVEL TROUGH NOW ACROSS SOUTHERN CALIFORNIA WILL
PUSH EAST INTO ARIZONA OVERNIGHT AND THROUGH TUESDAY. ANOTHER GULF
SURGE IS EXPECTED ONCE AGAIN TONIGHT AS WELL WHICH WILL PROVIDE A
CONTINUOUS INFLUX OF LOW LEVEL MOISTURE INTO SOUTHERN ARIZONA. WE DO
EXPECT THERE TO BE CONSIDERABLE CLOUD COVER WHICH ORDINARILY WOULD
TEND TO LIMIT CONVECTION. HOWEVER...WITH THE FAVORABLE DYNAMICS AS A
RESULT OF THE UPPER LEVEL TROUGH SWINGING THROUGH AND MID LEVEL
DISTURBANCES ON THE NORTHERN PERIPHERY OF THE JULIO LEFTOVERS THE
INCREASED CLOUD COVER SHOULDNT HAVE AS MUCH IMPACT AS NORMAL. THERE
IS ALREADY EVIDENCE OF THIS TO OUR SOUTH ACROSS SONORA THIS
AFTERNOON. WITH THAT SAID...HAVE BUMPED UP POPS THROUGH TOMORROW AS
WE EXPECT SCATTERED TO LOCALLY NUMEROUS SHOWERS AND THUNDERSTORMS.
WILL ALSO ADD HEAVY RAIN WORDING AS THESE STORMS WILL PRODUCE
LOCALLY HEAVY RAINFALL. ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST
ARIZONA WEDNESDAY WITH ANOTHER ACTIVE DAY EXPECTED. MUCH OF
WEDNESDAYS FORECAST WILL DEPEND ON HOW MUCH WE GET WORKED OVER
THROUGH TUESDAY. LATER SHIFTS WILL NEED TO CONSIDER A FLASH FLOOD
WATCH BUT CONFIDENCE ON TIMING AND BOTH AREAL COVERAGE AND LOCATION
IS TOO LOW AT THIS TIME. HAVE ALREADY ISSUED AN HWO TO HIGHLIGHT
HEAVY RAINFALL AND INCREASED FLASH FLOODING THREAT.

MEDIUM RANGE GUIDANCE IS DEPICTING MID LEVEL RIDGING DEVELOPING TO
OUR NORTH LATER THIS WEEK. WE COULD SEE A BIT OF DRYING ALOFT COME
IN FROM THE EAST WHICH WILL TEND TO LIMIT SLIGHTLY LATER THIS WEEK.
HOWEVER...THE FLOW WILL BECOME MORE SOUTHERLY THIS WEEKEND WITH
INCREASED THREAT FOR SHOWER AND THUNDERSTORMS.

DAYTIME TEMPERATURES WILL REMAIN ABOUT 5 DEGREES BELOW NORMAL
THROUGH WEDNESDAY BEFORE A GRADUAL WARMUP TO END THE WORK WEEK AND
INTO THIS WEEKEND.

&&

.AVIATION...EXPECT INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING...AND AGAIN ON TUESDAY. EAST TO SOUTHEAST
WIND OF 10 TO 15 KNOTS WILL CONTINUE THROUGH THE DAY WITH GUSTY AND
ERRATIC WINDS NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 25, 12:47 PM MST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1247 PM MST MON AUG 25 2008

AZZ019-030-035-261200-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
1247 PM MST MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME. HOWEVER...SCATTERED
SHOWERS AND THUNDERSTORMS WILL BRING LOCALLY HEAVY DOWNPOURS TO
THE AREA THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED RAINFALL CAN BE EXPECTED THE NEXT FEW DAYS AS THE AREA
EXPERIENCES THE AFFECTS OF TROPICAL STORM JULIO SPINNING OVER THE
GULF OF CALIFORNIA. THE MAIN IMPACT WILL BE FROM RUNOFF IN TO THE
SOUTH TO NORTH FLOWING STREAMS ACROSS COCHISE COUNTY AS VERY HEAVY
RAINFALL CAN BE EXPECTED SOUTH OF THE INTERNATIONAL BORDER TUESDAY
AND WEDNESDAY. IMPROVING WEATHER CAN BE EXPECTED BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031>034-261200-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
1247 PM MST MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN INCREASING THREAT OF FLASH FLOODING THIS AFTERNOON AND
TONIGHT ACROSS PARTS OF SOUTHEAST ARIZONA. ALTHOUGH THE AREA
REMAINED WELL NORTH OF TROPICAL STORM JULIO CENTERED OVER THE
CENTRAL BAJA PENINSULA THIS MORNING...ENOUGH MOISTURE HAD ALREADY
MOVED IN TO THE AREA TO SUPPORT WIDESPREAD RAINFALL. THIS MOISTURE
COMBINED WITH AN UNSTABLE AIRMASS WILL LEAD TO SHOWERS AND
THUNDERSTORMS WITH HEAVY RAINFALL THAT COULD LEAD TO FLASH
FLOODING AND AS WELL AS MORE PROLONGED URBAN STREET FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE AFFECTS OF TROPICAL STORM JULIO WILL CONTINUE TO IMPACT THE
REGION THROUGH AT LEAST WEDNESDAY WITH RAINFALL OFF AND ON DURING
THE PERIOD. SOME HEAVY RAINFALL WILL BE POSSIBLE WITH SMALL
STREAM AND WASH FLOODING THE MAIN CONCERN THE NEXT COUPLE OF DAYS.
PERSONS IN SOUTHEAST ARIZONA SHOULD CONTINUE TO MONITOR THE
WEATHER FOR POSSIBLE WATCHES AND WARNINGS TUESDAY AND WEDNESDAY.

IMPROVING WEATHER CONDITIONS CAN BE ANTICIPATED THURSDAY AND FRIDAY
AS THE AFFECTS OF DISSIPATING TROPICAL SYSTEM JULIO DIMINISH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:42 PM MSTAreal Flood AdvisoryTWCPima108 min
Aug 25, 2:05 PM MSTFlash Flood WarningTWCPinal85 min
Aug 25, 3:35 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz115 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.